Q and A

Question

Is there a difference between Atripla, Odimune, Rizene and Tribuss etc

Hi

I started with Atripla, then received Odimune and now I have been given Tribuss from my provider.

I have never had side effects. How safe is it for me to take Tribuss?

I’m afraid it might change how I look. Is it the same as the two I have already been taking?

Answer

Hi

Tribuss and Odimune are generic versions of the fixed dose combination pill Atripla. These drugs have different names because they are made by different manufacturers.

Each version contains the same doses of three drugs. These are tenofovir, FTC and efavirenz.

There are no safety concerns from switching from one version to another.

Although some HIV meds have been linked to body shape changes, this is not commonly reported for any of these drugs. One exception, generally rare, is that efavirenz has been linked to weight gain in breast tissue – also called gynaecomastia (GYE-na-co-MAS-tee-ah).

See:

Efavirenz-associated gynaecomastia reported to the national HIV and TB healthcare workers hotline in South Africa

Dihydrotestosterone for HAART-associated breast enlargement in men

This answer was updated on 12 July 2020 from an original question on 21 May 2013.

122 comments

  1. Josh Peasegood

    Hi Nomonde, I am sorry that you are experiencing this. Has anything else changed? e.g., a change in your diet. How long have you been on Ranega?

    Ranega does contain Tenofovir (TDF) which is known to cause changes in fat loss/distribution. Have you lost weight anywhere else on your body? Are you able to find out what the doctor mentioned that might be able to help with this? Dependant on what is available where you live, there may be other, more suitable HIV combinations that can prevent/reverse this loss of fat in your face.

    If a switch is available you should note, that unfortunately this reversal will take time. Changes in fat is a slow process and as such, so will the reverse. This is a link the the i-base lipodystrophy (fat changes) guide that may answer some more of your questions: https://i-base.info/guides/side/fat-loss-lipoatrophy

  2. Nomonde

    I have been using Ranega as prescribed by my Dr, however I am concerned that my face is changing drastically with cheekbones visible, I raised it up with him and he said it will come right as it contains( can’t remember what he said) please I need help.

Comment

Your email address will not be published.